How Long for the Psychosis?Meds w/o Mind Numbing Side Effects?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  How Long for the Psychosis?  Meds w/o Mind Numbing Side Effects?


Dear Dr Phelps
My son was diagnosed bipolar1 psychotic. He was hospitalized and had an aborted trial of abilify 15mg for about three weeks. He was then discharged to an outpatient facility, which includes psycho-social classes etc. He has a great Pdoc that he trusts and listens too, as well as a psych nurse that specializes in these types of illness.
 
My son is 20 and has never been depressed just manic/psychotic (so far) His mania has stabilized quite a bit, he does get agitated and irritable. He is very social and is sexual with his 17 year old girl friend who has hung in there thru this chaos.

His short term memory is not great, but his long term memory is fantastic and he remains very creative.

His maturity level seems to have stopped at 15 around the same time he became addicted to cannabis ( yes this is a dual diagnoses) He has used cannabis and some other psycho-tropic illicit street drugs but cannabis was his daily diet for the past 5 years. This may have triggered his illness. It feels like i am babysitting a 14 year old and not a 20 year old who has lived on his own for a year. ( He dropped out of college, due to this illness, although we didnt know that at the time) My question is how long will his residual psychosis last, its been on going since mid January and its now almost April. Schizo-affective disorder has been ruled out by his Pdoc because of his social and emotional affect. Is it possible to be Bipolar and have residual psychotic features for months and months? Sometimes he seems fine and then he goes off on a cosmic rift. He has his delusional beliefs too. The govt.is watching everything, and he can communicate via esp. (Actually his senses are very acute now.) He knows there is something wrong with him and has been taught about bipolar but there is a part of him that is still in denial and he wants to stop taking his meds from time to time due to how it makes him feel.  He can hide his psychosis when he is out with friends although he was totally out of it when hospitalized. He is currently taking 3mg risperdol and 1250 of Depakote.

He complains about being dumb and feeling slow minded and sluggish. Some days worse then others and i do understand this is a side effect of both meds.  Eventually his Pdoc wants to wean him off of the risperdol. But he's just not ready.  How long will my son be psychotic and is this going to be a trade off, slow minded and lethargic vs manic/psychotic? When and if he is completely stabilized are there other meds that wont have these mind numbing side effects?


 
Dear Mr. S' -- 
This must be extremely hard to watch. And very tempting to get pretty involved in some of the decision-making.  Some doc's are okay with that, and some not; and some young people might need that, others not; and some relationships might survive that, and others be rather negatively affected by it. I'll have to leave it to you to know or figure out which of those might apply to you and your son and your son's doctor. Now, for your questions: 

1. Is it possible to have bipolar disorder and have "residual psychosis" for months? How long will your son be psychotic? Hmm: where did this term "residual psychosis" come from? Is it possible that the bipolar disorder is just still active, producing symptoms, and that some change in the treatment is warranted? My colleagues and I used to have this debate all the time: with a medication like risperidone, for example, how long should one wait before changing to a different treatment if it has worked some, but not fully? There is no fixed answer to that. I was always tempted to move on and find something that might work better -- to be more aggressive, that is, in searching for a treatment that would completely block symptoms. But that runs the risk of switching agents too fast, not giving each one a fair trial, as there are data showing that is can take a while for full benefits to show up. But how long? Is one month enough? 6 weeks? I'd be looking at switching way back there at a week or two, figuring that later we could do the "full trial" of something we'd used before, picking, for example, the one that was best tolerated and giving it 6 weeks, if we couldn't find something in the much shorter run that really nailed the symptoms. (All this is past tense because I don't work on an inpatient unit anymore, where you can imagine the intensity of the discussions that came up around this, since we all covered each others' patients at times).  Perhaps this shed some light on the issues regarding when to consider switching. There is no right answer here. 

2. Dumb and slow-minded and sluggish: well, here's much the same problem: do you switch, trying to get away from these side effects? (some of the cognitive impairment could be from the bipolar disorder, as well, so one can't be sure this is really just a side effect) But will the thing you switch to work as well? what if it doesn't really work at all? would it be better to add the new agent, looking to see if it treats the remaining psychosis first, before tapering either the risperidone or the Depakote? But won't that run the risk of increasing the slow-sluggish-dumb problem? Again, no right answers here. These are the things your son and his psychiatrist have to discuss and decide upon: which risks are bigger? Staying with a partially effective treatment and waiting (presumably in this case there should be some evidence for continued slow improvement)? or changing horses? 

There is no standard approach for how to involve family members in this process. Bringing in dad (I hope I've interpreted your name correctly re: gender; apologies if not) can add to that "infantilizing" effect you're already concerned about. But leaving you out of the loop leaves you wondering the kinds of things you're asking here. 

3. Are there other med's that don't have these mind-numbing side effects?  Generally yes, hopefully yes, in your son's case. Some medications do this more than others, and some combinations do this more than others.  One has to keep making small adjustments to see if the side effects can be diminished without losing the relapse prevention effects. This can be pretty nerve-wracking (more for family members than the doc'). 

Good luck with your learning and your adjusting. 

Dr. Phelps


Published June, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?